EP 101

Inappropriate Sinus Tachycardia

Haleem Abdul, MBBS and Rishi G. Anand, MD, FACC, FHRS, Medical Director, Electrophysiology Laboratory
Holy Cross Hospital
Fort Lauderdale, Florida

Haleem Abdul, MBBS and Rishi G. Anand, MD, FACC, FHRS, Medical Director, Electrophysiology Laboratory
Holy Cross Hospital
Fort Lauderdale, Florida

Introduction

Inappropriate sinus tachycardia (IST) is considered a benign condition with no known mortality. IST is characterized by resting heart rates greater than 100 beats per minute (bpm) and/or a mean heart rate greater than 90 bpm (on 24-hour Holter monitor), with associated symptoms of palpitations.3 The 12-lead electrocardiogram of an IST patient should have a typical sinus P-wave morphology, which is helpful in eliminating other conduction abnormalities of the heart.3 Additionally, pharmacological and non-pharmacological causes of sinus tachycardia should be eliminated before confirming the diagnosis of IST.4 For this article, we review the possible mechanisms, diagnostic workup, and available treatment options for IST. 

Mechanism of Development of IST

The mechanisms leading to IST are not completely understood, but there are several underlying diseases that can result in this syndrome, including increased sinus node automaticity, beta-adrenergic hypersensitivity, decreased parasympathetic activity, and impaired neurohumoral modulation. The sinus node is a complex structure whose automaticity and chronotropic effects are the function of calcium channels and IF current. Ivabradine is one such drug that works on the IF current.2 Moreover, increased sympathetic activity via beta-adrenergic autoantibodies may up-regulate the sinus rate.3 Finally, the effects of neurohormones, like vasoactive intestinal peptides (VIPs) and histamines, may also play a role in the development of IST.3

Diagnostic Workup

IST may present with palpitations, dyspnea, dizziness, lightheadedness, and near syncope. In addition, IST may be associated with emotional and psychiatry problems; however, their relation to IST is undetermined.3 The diagnosis of IST must be carefully evaluated and other potential causes need to be definitively ruled out, such as vasovagal episodes or postural orthostatic tachycardia syndrome (POTS). The primary causes of sinus tachycardia are pharmacological, including drugs such as anticholinergics and catecholamines, ß-blocker withdrawal, or the use of substances such as alcohol, caffeine, tobacco, or cocaine.4 Other considerations include hyperdynamic states (e.g., anemia, fever, hyperthyroidism), cardiovascular disorders (e.g., pericarditis, aortic or mitral regurgitation, myocardial infarction, POTS, and vasovagal episodes), pulmonary (e.g., pneumonia, pulmonary embolism), psychological (e.g., anxiety, panic disorder) etiologies, and physiologic contributors (e.g., pain, dehydration, hypoglycemia, exercise, obesity).3 Care must also be taken to rule out surreptitious stimulants and illicit drug utilization. 

A 24-hour Holter monitor can help confirm diagnosis. In IST, the sinus tachycardia is present throughout the day and unaffected by rest. The P-wave morphology should be consistent with a sinus node origin. IST is generally a persistent tachyarrhythmia, whereas atrial tachycardia exhibits a more paroxysmal pattern. In the case of incessant atrial tachycardia, careful scrutiny of the P-wave morphology is helpful in differentiating from IST. Additional lab tests such as thyroid panels, urine toxicology screening, and specific tests like tilt table tests (for POTS or vasovagal syncope) are suggested to rule out other causes of sinus tachycardia before confirming the diagnosis of IST. Treadmill testing may be helpful in documenting an exaggerated heart rate response to exercise and prolonged heart rate recovery.4 

Therapeutic Options

IST treatment needs a multidisciplinary approach, because no one therapeutic option has been proven to be the best option. Beta-blockers or non-dihydropyridine calcium channel antagonists had been considered as the first-line therapy7; however, the literature also suggests that beta-blockers may be ineffective in most instances, and oftentimes, new symptoms will develop. In conjunction with beta-blockers, other reversible causes of the sinus tachycardia need to be addressed, such as lifestyle changes, fludrocortisone, volume expansion, pressure stockings, phenobarbital, clonidine, psychiatric evaluation, exercise training, and erythropoietin.3,4 Ivabradine, a selective inhibitor of sinoatrial (SA) node IF current, has emerged as one of the rescue medications in cases with IST that are refractory to beta-blockers.2 Ivabradine may also be considered as a possible first-line option. Randomized crossover studies have shown that the combination of ivabradine and beta-blockers is safe and effective.8 Ivabradine can lower the resting heart rate by as much as 25 to 40 beats per minute with minimal side effects and potentially improve quality of life. Ivabradine has been demonstrated to eliminate as much as 75% of IST-related symptoms.2 The drug has made its place in IST treatment protocols in a few countries.4 

In drug-refractory cases of IST, attempts to modify or ablate the SA node using radiofrequency ablation need very careful evaluation and should be an option of last resort. In general, primary success rates are reasonably good, but there are poor long-term success rates with a high rate of symptom recurrence, and the complication rates can be significant. Potential complications from ablation include sinus node dysfunction requiring pacemaker implant, SVC stenosis, diaphragm paralysis, and perforation. Ablation of the sinus node carries a higher incidence for development of sick sinus syndrome and sinoatrial pauses requiring pacemaker implantation compared to sinus node modification.9 Furthermore, ablation or modification of the sinus node may not alleviate all of the patient’s symptoms. There are no long-term studies proving long-term success rates with sinus node ablation. Given the young age of most patients with IST, its benign prognosis, poor long-term ablation success rates, high recurrence rates, and risk for possible pacemaker placement, the 2015 Heart Rhythm Society Expert Consensus labels sinus node modification or surgical ablation of the sinus node as a class III recommendation.4

Conclusion 

Establishing a diagnosis of inappropriate sinus tachycardia requires recognition and appreciation of the multiple etiologies of the condition. As such, a multidisciplinary treatment approach incorporating lifestyle changes, medications, trigger avoidance, and psychiatric evaluation should be performed to achieve the best possible outcome for the patient. Ivabradine has emerged as a drug of special mention; as a pure heart rate reducer, it has been demonstrated to significantly reduce IST-related symptoms.2 Patients should have a thorough understanding of the poor long-term success rates of sinus node ablation, high recurrence rates post ablation, and the very real risks for possible pacemaker implantation. Due to its benign prognosis, ablation therapies for IST should be contemplated as a last resort option for highly select patients and as part of research protocols.

Disclosures: The authors have no conflicts of interest to report regarding the content herein.

References

  1. Adán V, Crown LA. Diagnosis and treatment of sick sinus syndrome. Am Fam Physician. 2003;67:1725-32,1738.
  2. Scheinman MM, Vedantham V. Ivabradine: a ray of hope for inappropriate sinus tachycardia. J Am Coll Cardiol. 2012;60:1330-1332.
  3. Olshansky B, Sullivan RM. Inappropriate sinus tachycardia. J Am Coll Cardiol. 2013;61:793-801.
  4. Sheldon RS, Grubb BP, Olshansky B, et al. 2015 Heart Rhythm Society expert consensus statement on the diagnosis and treatment of postural tachycardia syndrome, inappropriate sinus tachycardia, and vasovagal syncope. Heart Rhythm. 2015;12(6):e41-63.
  5. Blomstrom-Lundqvist C, Scheinman MM, Aliot EM, et al. ACC/AHA/ESC guidelines for the management of patients with supraventricular arrhythmias—executive summary. a report of the American College of Cardiology/American Heart Association task force on practice guidelines and the European Society of Cardiology committee for practice guidelines (writing committee to develop guidelines for the management of patients with supraventricular arrhythmias) developed in collaboration with NASPE-Heart Rhythm Society. J Am Coll Cardiol. 2003;42:1493-1531.
  6. Callans DJ, Ren JF, Schwartzman D, Gottlieb CD, Chaudhry FA, Marchlinski FE. Narrowing of the superior vena cava-right atrium junction during radiofrequency catheter ablation for inappropriate sinus tachycardia: analysis with intracardiac echocardiography. J Am Coll Cardiol. 1999;33:1667-1670. 
  7. Krahn AD, Yee R, Klein GJ, Morillo C. Inappropriate sinus tachycardia: Evaluation and Therapy. J Cardiovasc Electrophysiol. 1995;6:1124-1128.
  8. Ptaszynski P, Kaczmarek K, Ruta J, Klingenheben T, Cygankiewicz I, Wranicz JK. Ivabradine in combination with metoprolol succinate in the treatment of inappropriate sinus tachycardia. J Cardiovasc Pharmacol Ther. 2013;18:338–344. 
  9. Lee RJ, Kalman JM, Fitzpatrick AP, et al. Radiofrequency catheter ablation of inappropriate sinus tachycardia guided by activation mapping. J Am Coll Cardiol. 2000;35:451-457.
/sites/eplabdigest.com/files/anand.pdf